New York, 2017

Damaging Wind in New York, August 18, 2017

August 18, 2017 · NWS OKX · 1 event in 1 county or zone

An approaching cold front triggered a severe thunderstorm in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered a severe thunderstorm in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 18, 2:51 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 2:51 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
351 PM EDT Fri Aug 18 2017

.SYNOPSIS...
A cold front will move slowly east across the area late tonight,
then stall just east of Long Island on Saturday. High pressure
will follow Saturday night through Tuesday. A cold front will
pass across the area Wednesday night followed by high pressure.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF
NORTHEAST NJ...SOUTHEAST NY...NYC...WESTERN LONG ISLAND AND
WESTERN CT THROUGH 9 PM...

Damaging wind gusts are possible with any thunderstorm that
develops through 9 pm as they approach from the west.

In addition to the severe weather threat, the threat of flash
flooding remains high due to a combination of earlier rainfall
of up to 4 inches in some areas, anomalously high dew points and
precipitable water values up to 2.2 inches. As such, a Flash
Flood Watch was issued for NE NJ, the Metro NJ/NYC area,
including Rockland, Westchester, and Nassau Counties in NY and
Southern Fairfield County in CT until 11 pm this evening with
the expectation that showers and thunderstorms will increase
ahead of the cold front.

Satellite imagery shows a SW/NE dry slot advecting NE across NE
NJ. This will increase sfc based and low lvl instability
resulting in the development of organized convection mainly aft
20z this afternoon from SW to NE.

There is a moderate risk of rip currents at ocean beaches,
potentially becoming high this afternoon.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Leftover showers and TSTMs will end with the passage of the cold
front between 06z and 12z overnight. With light winds forecast
during this time, areas of fog will develop, possibly dense
across Long Island and Southern CT.

With a digging upstream trough approaching Saturday, the cold
front may not make it too far off the Long Island coast. In
fact, it's possible that it might retrograde a bit until the
passage of this trough Saturday night.

Dryer air will advect east across the area Saturday night as
high pressure advects east toward the area.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A broad area of high pres will build in Sun and Mon. This will
produce seasonable temps and mostly clear skies. A thermal ridge
will build into the region Tue into Wed, producing a mini heat
wave. Some spots, particularly across nern NJ, may hit the 2 day
heat advy criteria. As subtropical moisture becomes entrained
in the flow, an increase in high clouds can be expected by Wed.
The cold frontal timing has slowed slightly from the previous
12Z model suite, so right now the timing is for the late aftn
and eve. Although the best chance for tstms will be with the
fropa Wed, there will be chances prior, albeit lower, due to the
unstable airmass and onset of lowering heights. Because of the
progged position of the front and tendency of the guidance to
smooth out the temp gradient, highs were manually raised on Wed.
A significant cool down then looks to follow for the end of the
week. The models have been very consistent with this signal,
although the exact magnitude of the cold airmass remains in
question. It would not be totally surprising to see some lows in
the furthest outlying areas touch the upr 40s next weekend.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front slowly approaches the region this evening but lags
nearby until early Saturday.

Showers and thunderstorms cross all the NYC terminals between 21z
and 01z. What is left of the line will be east of KISP and KGON by
04-05z. Any storm may contain gusty winds and torrential rain.
MVFR/IFR/lIFR ceilings are likely with the convection.  Little or no
improvement is expected overnight since overall conditions will
remain saturated and fog and stratus are likely to continue or
redevelop. VFR returns Saturday morning as drier air works into the
region.

Southerly winds this afternoon, mainly between 10 to 15 kts. Gusts
to 25 kt possible along the coast. Higher gusts possible with any
thunderstorm.  Winds become west and eventually northwest early
Saturday but remain light.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.

KLGA TAF Comments: High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.

KEWR TAF Comments: High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.

KTEB TAF Comments:High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.

KHPN TAF Comments: High confidence of showers and thunderstorms
between 21-01z. Amendments likely for changing ceilings and
visibilities.

.OUTLOOK FOR 00Z SATURDAY THROUGH WEDNESDAY...
.Saturday-Monday...VFR. light NW wind becoming SW by Late
Sunday and Monday.
.Tuesday...Isolated showers and thunderstorms possible with
MVFR or lower conditions...otherwise VFR. Light southwest
wind.
.Wednesday...Scattered showers and thunderstorms with MVFR
possible. Gusty southwest wind to 20 kt.

&&

.MARINE...
A Small Craft Advisory/SCA remains in effect across the Atlantic
Ocean coastal waters through tonight as a cold front approaches.
Heavy showers and TSTMs are likely. Areas of dense fog are
possible until sunrise.

Weather conditions improve with the passage of a cold front
Saturday morning as winds and seas fall below SCA levels.

Winds and seas will increase ahead of a cold frontal passage late
Tuesday and Wednesday. Seas on the ocean may linger aoa 5 ft Wed ngt
behind the front. Winds and seas thereafter are progged to remain
blw sca lvls.

&&

.HYDROLOGY...
Another round of heavy showers and thunderstorms is likely with
up to 2 to 4 inches of rain possible. A Flash Flood Watch was
issued for NE NJ, the Metro NJ/NYC area, including Rockland,
Westchester, and Nassau Counties in NY and Southern Fairfield
County in CT until 11 pm.

Impacts from potential showers and thunderstorms Tuesday into
Wednesday are uncertain at this point.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 11 PM EDT this evening for CTZ009.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ069>075-
     176>179.
NJ...Flash Flood Watch until 11 PM EDT this evening for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...JMC/GC
NEAR TERM...GC
SHORT TERM...GC
LONG TERM...JMC
AVIATION...IRD
MARINE...JMC/GC
HYDROLOGY...JMC/GC
Hazardous weather outlook, Aug 18, 1:39 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
239 PM EDT Fri Aug 18 2017

CTZ009-NJZ002-004-006-103>108-NYZ069>074-176-177-191845-
Southern Fairfield-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
239 PM EDT Fri Aug 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-NYZ067-068-191845-
Northern Fairfield-Orange-Putnam-
239 PM EDT Fri Aug 18 2017

...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ078-079-191845-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwestern Suffolk-Northeastern Suffolk-
239 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Multiple rounds of showers and thunderstorms will also pose a threat
for flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-350-353-191845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
239 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-191845-
New York Harbor-
239 PM EDT Fri Aug 18 2017

...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-355-191845-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
239 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Some thunderstorms could produce winds equal to or greater than gale
force.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-191845-
Southwestern Suffolk-Southeastern Suffolk-
239 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Multiple rounds of showers and thunderstorms will also pose a threat
for flash flooding.

There is a moderate risk of rip currents at ocean beaches,
potentially becoming high this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-191845-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
239 PM EDT Fri Aug 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 18, 11:23 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1223 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     FLASH FLOOD      GREAT NECK ESTATES      40.79N  73.74W
08/18/2017                   NASSAU             NY   EMERGENCY MNGR

            POLICE ASSISTING CAR STUCK IN WATER AT CLOVER DRIVE AND
            MYRTLE DRIVE

0930 AM     FLASH FLOOD      1 SSW HALESITE          40.88N  73.42W
08/18/2017                   SUFFOLK            NY   LAW ENFORCEMENT

            VEHICLE STUCK IN WATER WITH WATER UP TO HOOD OF CAR.

0950 AM     FLASH FLOOD      1 ENE WEST HILLS        40.82N  73.42W
08/18/2017                   SUFFOLK            NY   LAW ENFORCEMENT

            CAR STUCK IN WATER AT WEST HILLS ROAD AND CHICHESTER
            ROAD

1030 AM     FLASH FLOOD      1 SSW CRAB MEADOW       40.91N  73.34W
08/18/2017                   SUFFOLK            NY   LAW ENFORCEMENT

            CARS STUCK IN WATER ON LOCUST ROAD IN CRAB MEADOW
            SECTION OF NORTHPORT

1045 AM     FLASH FLOOD      1 W WADING RIVER        40.95N  72.84W
08/18/2017                   SUFFOLK            NY   PUBLIC

            CURRENT OF WATER TO TOP OF TIRES FLOWING OVER THE ROAD
            AT THE INTERSECTION OF ROUTE 25A AND WADING RIVER MANOR
            ROAD. SOME VEHICLES NOT ABLE TO PASS THROUGH.

&&

JE
Special weather statement, Aug 18, 3:49 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New York NY
449 PM EDT FRI AUG 18 2017

NYZ067-182130-
Orange-
449 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...

At 449 PM EDT, a strong thunderstorm was located over Hartwood, or 9
miles south of Monticello, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Goshen, Howells, Florida, Cuddebackville, Otisville,
Huguenot, Bloomingburg, Oakland, Scotchtown, Deerpark, Mechanicstown,
Slate Hill, Circleville and Bullville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 7472 4150 7448 4155 7444 4158 7439
      4157 7425 4131 7432 4141 7474 4143 7474
      4143 7476 4146 7476 4146 7475 4149 7476
TIME...MOT...LOC 2049Z 282DEG 20KT 4152 7474

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 18, 5:11 PM EST
Where
Orange County, 0.64 mi NW of Montgomery
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.528, -74.237

A tree fell on top of power lines on Ward Street in Montgomery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720304.